fbpx

biochemical bugaboo…

the case.

a 62 year old female presents to ED with breathlessness & chest pain.

She describes intermittent episodes of retrosternal chest tightness over the previous 4 days but is more concerned that she “can’t get enough air in”.

The chest pain is non-pleurtic & non-positional. It does not radiate. There is no associated cough, fever, sputum or recent viral syndrome.

Again, she reiterates “not getting enough air in”.

There are no helpful positive findings on examination.

PMHx.

  • Hypertension
  • Type 2 Diabetes
  • Hypercholesterolaemia

Medications.

  • Metformin
  • Lioplitazone
  • Gliclazide
  • Irbesartan + hydrochlorothiazide
  • Atorvastatin

[DDET What are your differential diagnoses ??]

  • Atypical cardiac ischaemia
  • Pulmonary embolism
  • Bronchospasm

It could be anything !!  (or nothing….)

[/DDET]

[DDET Some results come back …]

Electrolyte Surprise

  • Troponin – negative.
  • D-Dimer – negative.
  • CXR – normal cardiac size. no evidence of infiltrates or failure.

[/DDET]

[DDET Look at that Calcium !!!]

Hypercalcaemia.

A common problem, ~90% of which relate to hyperparathyroidism or malignancy.

Recall;

PTH.

  • Released from parathyroid glands in response to ↓ Ca2+ levels.
  • Stimulates osteoclastic resorption of bone.
  • ↑ Ca2+ resorption, ↑ PO4 excretion !! [kidney]
  • ↑ Ca2+ absorption [GIT]

CAUSES of HYPERCALCAEMIA

  • Primary hyperparathyroidism
  • Malignancy.
    • PTH-related peptide
    • Ectopic Vitamin D production
    • Osteolytic bone metastasis
  • Medications.
    • Thiazide diuretics
    • Lithium
    • Oestrogens
    • Vitamin D or A toxicity
    • Calcium
  • Granulomatous disorders.
    • Sarcoidosis
    • TB
    • plus many more…
  • Non-parathyroid endocrine disorders.
    • Hyperthyroidism
    • Adrenal insufficiency
    • Pheochromocytoma
    • Acromegaly
  • Others…
    • Milk-alkali syndrome [antacid ingestion]
    • Physiologic [in newborns]

SYMPTOMS of HYPERCALCAEMIA

  • Neurological.
    • Fatigue, weakness & lethargy
    • Confusion
    • Ataxia & hypotonia.
  • Cardiovascular.
    • Hypertension
    • Sinus bradycardia or AV-blockade
    • Short QT ± bundle-branch block on ECG.
    • Ventricular dysrhythmias
  • Renal.
    • Polyuria, polydipsia → dehydration
    • Pre-renal renal failure
    • Calculi
  • GIT.
    • N&V, anorexia
    • Peptic ulcer disease
    • Constipation, ileus
    • Pancreatitis

[/DDET]

[DDET Forget the calcium, look at the PHOSPHATE !!]

Hypophosphataemia.

Unusual.

  • Mild = 0.65-0.81 mmol/L
  • Moderate = 0.32-0.65 mmol/L
  • Severe = < 0.32 mmol/L

CAUSES of HYPOPHOSPHATAEMIA.

  • Alkalosis → 2* to hyperventilation [most common. can be significant].
  • Hyperparathyroidism.
  • Malignancy [w/ hypercalcaemia]
  • Renal tubular defects.
  • DKA
  • Re-feeding syndrome
  • Malabsorption syndromes [eg. Crohn disease]
  • Rapid cellular proliferation [post EPO or G-CSF treatment]
  • Severe burns
  • Medications.
    • Bronchodilators [salbutamol, theophylline]
    • Steroids
    • Diuretics [thiazides, frusemide, indapamide]
    • Acetazolamide
    • Bisphosphonates
    • Chemotherapy agents

SYMPTOMS of HYPOPHOSPHATAEMIA.

Clinical manifestations are closely related to both severity & acuity of disturbance.

  • Neuromuscular.
    • Weakness, tremor, paraesthesias & ↓ deep tendon reflexes
  • Respiratory failure [2* muscle weakness]
  • Impaired myocardial function
  • Haematological
    • ↓ white cell & platelet survival.

[/DDET]

[DDET How can we put these together ??]

This atypical presentation becomes interesting with a set of significantly abnormal biochemistry results.

Our immediate thoughts went to the critically-low phosphate & it’s potential role in the patients’ respiratory symptoms.
Recall she “can’t get enough air in” !

Was this compounded by the hypercalcaemia ?
Was the hypercalcaemia contributing to her vague chest pain ??

Trying to tie these abnormalities together here are some differential diagnoses;

  • Primary Hyperparathyroidism.
  • Malignancy.
    • Multiple myeloma
    • Solid organ tumour ± osteolysis
  • Medication related;
    • Vitamin D
    • Thiazide

As she is admitted to the ward we send the following;

  • PTH level
  • Vitamin D
  • Myeloma screen…

[/DDET]

[DDET The results come back…]

Vit D + PTH

 

EPG + IF

CT [Chest/Abdomen/Pelvis] was also performed showing no evidence of malignancy.

[/DDET]

[DDET The answer…]

The truth is it was never truly established. Sorry…

With no clear evidence of myeloma or malignancy & a low PTH level, the main culprit appears to be her hydrochlorothiazide.
There is certainly enough evidence to make this feasible.

Thiazide Hypercalcaemia

 

I’d be interested to hear if any of you have other suggestions ??

[/DDET]

[DDET References]

  1. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th Edition.
  2. Rosenʼs Emergency Medicine. Concepts and Clinical Approach. 7th Edition.
  3. Jacobs TP & Bilezikian JP. Clinical Review: Rare Causes of Hypercalcemia. JCEM 90(11): 6316-6322.
  4. Liamis G, et al. Medication-induced hypophosphatemia: a review. QJM (2010) 103 (7): 449-459.
  5. Desai, HV et al. Thiazide-Induced Severe Hypercalcemia: A Case Report and Review of Literature. American Journal of Therapeutics 17, e234–e236 (2010)
  6. Buckley MS. Leblanc JM. Cawley MJ. Electrolyte disturbances associated with commonly prescribed medications in the intensive care unit. Critical Care Medicine. 38(6 Suppl):S253-64, 2010 Jun.

[/DDET]

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.